Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Monitoring for Acute Opioid Toxicities (Part 1)
Chis Alderman, Clinical Director, Ward MM
Many people treated with potent analgesics may be at risk of toxicity from opioids. Elderly patients, in particular, may need to be started on low doses of opioids which are titrated gently upwards to desired benefit. Numerous side effects can occur and while it is often presumed that opioid-naïve patients will be more sensitive, those already taking opioids have not necessarily developed tolerance to adverse effects.
Adverse effects resulting from short-term use of opioids include:
- Respiratory: respiratory depression, apnoea, bronchospasm.
- Cardiovascular: bradycardia, vasodilation, hypotension, especially during intravenous administration.
- Neurological: sedation, confusion, delirium, dysphoria/euphoria, miosis (constriction of pupils), impaired cognition.
- Dermatological: sweating, flushing, urticaria, pruritic.
- Gastrointestinal: nausea & vomiting, decreased gastric motility/delayed gastric emptying, constipation. Laxatives should always be prescribed and antiemetics made available.
- Musculoskeletal: myoclonus – more likely with high doses, impaired renal excretion & prolonged therapy.
- Urinary: urinary retention & difficulty with micturition.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.